Alert archive / California / Gale Watches in 2021
Gale Watch 4, NWS San Diego, CA
NWS San Diego, CA issued this gale watch at Dec 12, 2021, 1:54 AM PST. It took effect at Dec 14, 2021, 4:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 12, 2021, 1:54 AM PST (09:54 UTC)
- In effect from
- Dec 14, 2021, 4:00 AM PST
- Expired
- Dec 12, 2021, 5:03 PM PST
- In force
- Issued by
- NWS San Diego, CA
The text
As transmitted.
967 WHUS76 KSGX 120954 MWWSGX URGENT - MARINE WEATHER MESSAGE National Weather Service SAN DIEGO CA 154 AM PST Sun Dec 12 2021 PZZ750-775-122200- /O.NEW.KSGX.GL.A.0004.211214T1200Z-211215T1200Z/ Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm- Waters from San Mateo point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island- 154 AM PST Sun Dec 12 2021 ...GALE WATCH IN EFFECT FROM EARLY TUESDAY MORNING THROUGH LATE EARLY WEDNESDAY MORNING... * WHAT...South winds 20 to 30 kt with gusts to 37 kt and seas 6 to 11 feet possible. Winds may briefly approach storm force along the cold front Tuesday afternoon. * WHERE...Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm and Waters from San Mateo point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island. * WHEN...From early Tuesday morning through early Wednesday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ SS
3 follow-up statements
013 WHUS76 KSGX 121048 AAA MWWSGX URGENT - MARINE WEATHER MESSAGE...UPDATED National Weather Service SAN DIEGO CA 248 AM PST Sun Dec 12 2021 PZZ750-775-122200- /O.CON.KSGX.GL.A.0004.211214T1200Z-211215T1200Z/ Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm- Waters from San Mateo point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island- 248 AM PST Sun Dec 12 2021 ...GALE WATCH REMAINS IN EFFECT FROM EARLY TUESDAY MORNING THROUGH EARLY WEDNESDAY MORNING... * WHAT...South winds 20 to 30 kt with gusts to 37 kt and seas 6 to 11 feet possible. Winds may briefly approach storm force along the cold front Tuesday afternoon. * WHERE...Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm and Waters from San Mateo point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island. * WHEN...From early Tuesday morning through early Wednesday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
060 WHUS76 KSGX 122131 MWWSGX URGENT - MARINE WEATHER MESSAGE National Weather Service SAN DIEGO CA 131 PM PST Sun Dec 12 2021 PZZ750-775-130530- /O.CON.KSGX.GL.A.0004.211214T1200Z-211215T1200Z/ Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm- Waters from San Mateo point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island- 131 PM PST Sun Dec 12 2021 ...GALE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY NIGHT... * WHAT...South winds 20 to 30 kt with gusts to 37 kt and seas 6 to 11 feet possible. Winds may briefly approach storm force along the cold front Tuesday afternoon. * WHERE...Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm and Waters from San Mateo point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island. * WHEN...From early Tuesday morning through early Wednesday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
902 WHUS76 KSGX 130103 MWWSGX URGENT - MARINE WEATHER MESSAGE National Weather Service SAN DIEGO CA 503 PM PST Sun Dec 12 2021 PZZ750-775-130915- /O.UPG.KSGX.GL.A.0004.211214T1200Z-211215T1200Z/ /O.NEW.KSGX.GL.W.0005.211214T1200Z-211215T1200Z/ Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm- Waters from San Mateo point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island- 503 PM PST Sun Dec 12 2021 ...GALE WARNING IN EFFECT FROM 4 AM TUESDAY TO 4 AM PST WEDNESDAY... * WHAT...South winds 20 to 30 kt with gusts to 35 kt in the morning, becoming west 25 to 35 kt with gusts to 40 kt in the afternoon and evening. Choppy seas 6 to 11 feet expected. * WHERE...Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm and Waters from San Mateo point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island. * WHEN...From 4 AM Tuesday to 4 AM PST Wednesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Southerly winds will prevail in the morning, then become westerly around midday with the passage of the cold front. Strongest winds and highest seas will be from midday through early evening Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Maxwell
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this gale watch went out at Dec 11, 9:30 PM PST, 4 hours 24 minutes earlier.
Area forecast discussion, Dec 11, 9:30 PM PST, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service San Diego CA 930 PM PST Sat Dec 11 2021 .SYNOPSIS... Dry conditions and slightly warmer temperatures are expected this weekend. Patchy frost will be possible in the inland valleys and High Desert Sunday morning. A strong storm system will bring widespread moderate to heavy precipitation and strong winds across California late Monday through early Wednesday next week. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Evening Update: The forecast remains on track this evening. There will be patchy frost in the deserts once again, and otherwise clear and chilly conditions are expected for all areas. The forecast for the upcoming significant winter storm still looks on track. This will be our first major winter storm of the season, with heavy snow likely in the higher elevations, and heavy rainfall possible in the populated lower elevations of the valleys and coastal strip. Winter weather headlines will be necessary soon for the forecast and eventually we may need wind and hydrology alerts as well. Please see the afternoon discussion below, for more details. Saturday Afternoon Forecast Discussion: Clear skies and light winds tonight will allow temperatures to once again drop into the upper 30s to low 40s in the valleys, and into the low 30s in the High Desert. Some patchy frost is possible in those locations Sunday morning. All eyes are on the significant rain and snow event expected to impact California over the next few days. A storm system will move into central California Sunday and Monday, progressing south into Southern California late Monday night/early Tuesday, while tapping into some atmospheric river moisture. The latest 12Z models and ensembles have trended a little faster with this storm, bringing in heavier precipitation starting Tuesday morning and continuing into Tuesday afternoon. The forecast this afternoon was adjusted for these timing changes. Forecast precipitation amounts were increased in the San Bernardino mountains, where 2 to potentially 5 inches of precipitation is expected. Amounts elsewhere remain mostly unchanged, with 1 to 2 inches expected for the coast and valleys, and 0.25 inch to 1 inch expected in the deserts. Slight chances for thunderstorms remain in the forecast for Tuesday afternoon and evening, when the vorticity maximum moves over SoCal. This increased vorticity advection will lead to greater lift, enhancing the chances for thunderstorms ahead of and along the cold front. Snow levels will initially be around 5,500 feet as the storm approaches late Monday night, then increasing to 6,000-7,000 feet as the warm portion of the storm moves over us Tuesday morning and afternoon. Once the cold front passes Tuesday evening, snow levels will rapidly drop to 3,500 feet, though precipitation will be more scattered in nature at that time. The highest snow amounts will be seen at elevations above 7,000 feet, where potentially 1 to 2 feet of snow could fall. Between 5,000 to 7,000 feet, 4 to 12 inches of snow is expected. Below 5,000 feet, a trace to 5 inches is possible. Strong winds will accompany this storm from the coast to the deserts Monday night through Wednesday morning. Southerly winds will increase starting Monday evening ahead of the cold front, then turn westerly once the cold front passes Tuesday evening. The ECMWF Extreme Forecast Index shows winds in the 70th to 80th percentile for much of the region, with values in the 80th to 90th percentile along the coast. This means stronger than normal winds are expected in these areas. Winds will be particularly strong in the mountains and on the desert slopes, with gusts to 70 mph possible. Peak wind gusts along the coast and in the valleys could reach or exceed 35 mph. Once the cold front passes Tuesday evening, precipitation will be more scattered through Wednesday morning. Showers will taper off from northwest to southeast Wednesday morning. This quick moving storm will push east on Wednesday, with weak longwave troughing persisting over the West. Temperatures will remain 10 to 15 degrees below normal Wednesday, then rise a few degrees for Thursday and Friday. A weak storm system will move through SoCal late next week, potentially bringing some showers to the area. && .AVIATION... 120445Z...Mostly clear skies with unrestricted vis will continue through Sunday. Some increasing clouds could occur near the coast late Sunday evening, with bases possibly as low as 1000 feet MSL, but occurrence and timing at airports are still uncertain. && .MARINE... No hazardous marine conditions expected through early Monday. Southerly winds will increase Monday through Tuesday ahead of the next storm, becoming west-northwest late Tuesday after a cold front passes. Wind gusts between 25 and 35 kt, possibly higher, and rough seas are likely, producing conditions hazardous to small craft late Monday through early Wednesday. There is a chance that gale force winds could occur Tuesday with the passage of the cold front. There is also a slight chance of thunderstorms Tuesday through Tuesday evening. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...Connolly/JMB AVIATION/MARINE...Maxwell
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 3:00 AM PST | High Wind Watch | SGX | San Bernardino, San Diego | 25 hr |
| Dec 12, 3:13 AM PST | Winter Storm Watch | SGX | Riverside, San Bernardino | 25 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.